Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 103, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 21, 2012, 8:52 PM CDT for Deaf Smith County, Hartley County, Oldham County, Texas. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2012, 8:52 PM CDT (01:52 UTC)
- Expired
- May 21, 2012, 9:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Deaf Smith County, TX, Hartley County, TX, Oldham County, TX
The radar
The Amarillo radar (KAMA), 107 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 9:06 PM CDT | HAIL 1.75 | Adrian, TX | |
| May 21, 9:22 PM CDT | HAIL 0.88 | Adrian, TX | 2 TO 3 INCHES OF NICKEL SIZE HAIL COVERING THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 3:24 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 2075 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
914 WUUS54 KAMA 220152 SVRAMA TXC117-205-359-220245- /O.NEW.KAMA.SV.W.0103.120522T0152Z-120522T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 852 PM CDT MON MAY 21 2012 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS WESTERN HARTLEY COUNTY IN THE PANHANDLE OF TEXAS WESTERN OLDHAM COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 945 PM CDT * AT 846 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 22 MILES NORTH OF ROMERO TO 10 MILES NORTHWEST OF BOOTLEG...OR ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF AMISTAD TO 33 MILES WEST OF HEREFORD... MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... BOOTLEG... ROMERO... ADRIAN... SIMMS... GLENRIO... PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. && LAT...LON 3605 10304 3605 10256 3481 10244 3483 10305 TIME...MOT...LOC 0151Z 270DEG 13KT 3605 10295 3489 10295 $$ JC
1 follow-up statement
456 WWUS54 KAMA 220217 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 917 PM CDT MON MAY 21 2012 TXC117-205-359-220245- /O.CON.KAMA.SV.W.0103.000000T0000Z-120522T0245Z/ DEAF SMITH TX-HARTLEY TX-OLDHAM TX- 917 PM CDT MON MAY 21 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR WESTERN OLDHAM...WESTERN HARTLEY AND WESTERN DEAF SMITH COUNTIES... AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF ROMERO TO 6 MILES NORTHWEST OF BOOTLEG...OR ALONG A LINE EXTENDING FROM 18 MILES EAST OF AMISTAD TO 29 MILES WEST OF HEREFORD...MOVING EAST AT 15 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SIMMS AND ADRIAN. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING HAIL AND VERY HEAVY RAIN. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. LAT...LON 3605 10304 3605 10256 3481 10244 3483 10305 TIME...MOT...LOC 0215Z 270DEG 13KT 3588 10281 3487 10288 $$ JC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:12 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 21, 6:12 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 612 PM CDT MON MAY 21 2012 .AVIATION... NORTHWESTERLY FLOW ALOFT ACROSS THE PANHANDLES WILL ALLOW FOR SCATTERED CONVECTION TO TRACK SOUTHEAST INTO THE WESTERN HALF OF THE PANHANDLES THROUGH ABOUT 06Z TUESDAY OR SO. THE CONVECTION SHOULD PRIMARILY IMPACT THE DALHART AND AMARILLO TAF SITES...HOWEVER THE GUYMON TAF SITE MAY BE ON THE EASTERN FRINGES OF THIS CONVECTION. WILL INCLUDE A TEMPO GROUP AT ALL THREE TAF SITES FROM ABOUT 00Z TO 02Z TUESDAY UNTIL AROUND 04Z TO 06Z TUESDAY. MVFR CONDITIONS WILL BE POSSIBLE IN AND NEAR THE CONVECTION. OTHERWISE...VFR CONDITIONS ARE EXPECTED THROUGH THE TAF FORECAST PERIOD. SOUTHEAST WINDS 10 TO 20 KNOTS THIS EVENING WILL BECOME SOUTH AND SOUTHWEST BY 08Z TO 10Z TUESDAY. WINDS ARE EXPECTED TO INCREASE TO AROUND 20 TO 25 KNOTS WITH HIGHER GUSTS AFTER 14Z TO 15Z TUESDAY. SCHNEIDER && .PREV DISCUSSION... /ISSUED 335 PM CDT MON MAY 21 2012/ UPDATE... UPDATE FOR SEVERE THUNDERSTORM WATCH 287 IN THE WESTERN PANHANDLES. STORMS ARE BEGINNING TO DEVELOP IN EASTERN NM NOW...AND SHOULD SEE THESE STORMS PROPAGATE SOUTHEAST INTO THE PANHANDLES OVER THE NEXT FEW HOURS. JOHNSON PREV DISCUSSION... /ISSUED 259 PM CDT MON MAY 21 2012/ DISCUSSION... MORNING CONVECTION DISSIPATED A FEW HOURS AGO...AND NOW JUST WAITING FOR STORMS TO DEVELOP IN THE LOW LEVEL CONFLUENT FLOW IN EASTERN NM...AND THEN MOVE E INTO THE PANHANDLES. FOR THIS AFTERNOON AND TONIGHT...STILL LOOKS TO BE A SLIGHT RISK FOR SEVERE STORMS ESPECIALLY THROUGH MIDNIGHT IN THE WESTERN PANHANDLES. MODEL CAPE VALUES ARE MODEST FOR MOST LOCATIONS EXCEPT THE SOUTHWESTERN TX PANHANDLE...WHERE THERE IS A MAXIMUM OF 1500 J/KG ML CAPE. FOR THE REMAINDER OF THE PANHANDLES...ML CAPE VALUES SHOULD BE IN THE 500 TO 1000 J/KG. HOWEVER...SINCE THE LOW AND MID CLOUDS DISSIPATED EARLIER THAN PREVIOUSLY EXPECTED...REALITY IS THE CAPE VALUES COULD BE SLIGHTLY HIGHER DUE TO WARMER CONDITIONS IN THE LOW LEVELS. ANOTHER SOURCE OF CONCERN FOR SEVERE POTENTIAL IS THE BULK SHEAR VALUES OF 40 TO 45 KT OVER THE WESTERN PANHANDLES. THIS COULD BE ENOUGH TO SUPPORT SOME ORGANIZED SEVERE STORMS EVEN IN LOCATIONS THAT HAVE LOWER CAPE VALUES. THOUGH CONVECTION COULD CONTINUE BEYOND 06Z TONIGHT...THE SEVERE POTENTIAL LOOKS TO BE MINIMAL AT THIS TIME WITH A MORE STABLE ENVIRONMENT IN PLACE AND DECREASING BULK SHEAR VALUES. TUESDAY THROUGH THURSDAY...A DYNAMIC...ALBEIT DRY...PATTERN IS ON TAP THROUGH THIS PERIOD. THE UPPER LEVEL SHORT WAVE RIDGE THAT BUILDS OVER THE REGION TUESDAY...KICK STARTING THE WARMING TREND...IS RATHER PROGRESSIVE...MOVING EAST OF THE REGION BY TUESDAY EVENING. BY WEDNESDAY...UPPER LEVEL WESTERLY FLOW WILL BE IN PLACE AHEAD OF A BROAD TROUGH PROPAGATING OVER THE WEST COAST. WITH THIS STRONG CROSS BARRIER FLOW IN PLACE...EXPECT LEE SIDE SURFACE CYCLOGENESIS. AT THIS POINT...EXPECT THE SURFACE LOW TO DEVELOP IN E CENTRAL CO AND W CENTRAL KS...THUS KEEPING THE TIGHTEST PRESSURE GRADIENTS AND STRONGEST WINDS NORTH OF THE PANHANDLES. IN ADDITION...THE LARGEST MID LEVEL HEIGHT GRADIENTS MAY NOT DEVELOP UNTIL WEDNESDAY NIGHT. DESPITE ALL THIS...SHOULD STILL HAVE VERY BREEZY SOUTHWESTERLY WINDS WEDNESDAY. EXPECT THIS TO ENHANCE THE WARMING TREND ALREADY IN PLACE...SO COULD SEE HIGHS NEAR OR ABOVE 100 DEGREES. BY THURSDAY...UPPER LEVEL FLOW TRANSITIONS TO SOUTHWESTERLY...AND THE SURFACE LOW LIFTS NORTHEAST AWAY FROM THE REGION. WITH THE UPPER LEVEL TROUGH GETTING CLOSER...DECREASING 1000 TO 500 MB THICKNESS COULD RESULT IN SLIGHTLY COOLER CONDITIONS ON THURSDAY. FRIDAY THROUGH MONDAY...THIS CONTINUES TO BE THE NEXT PERIOD OF CONCERN FOR SEVERE WEATHER POTENTIAL. THE BROAD UPPER LEVEL TROUGH SHOULD STAY OVER THE GREAT BASIN REGION FOR MOST OF THIS PERIOD...LEAVING THE PANHANDLES UNDER SOUTHWESTERLY FLOW. MODELS CONTINUE TO INDICATE THE DRYLINE DEVELOPING AND STALLING OVER EASTERN NM. AT THIS POINT...EXPECT THE HIGHEST POTENTIAL FOR PRECIPITATION AND SEVERE WEATHER WILL BE SATURDAY THROUGH SUNDAY. FRIDAY...LARGE SCALE ASCENT IS STILL WELL WEST OF THE HIGH PLAINS...AND THE DEEPEST MOISTURE MAY NOT YET BE IN PLACE. BY MONDAY...THE UPPER LEVEL TROUGH FILLS AND LIFTS NORTHEAST...LIMITING THE POTENTIAL ON THIS DAY...DESPITE CONTINUED MOISTURE ADVECTION. JOHNSON FIRE WEATHER... A WARMING AND DRYING TREND WILL BE ON TAP FOR THE NEXT FEW DAYS...INCREASING FIRE WEATHER CONCERNS. FOR TOMORROW...WINDS BETWEEN 15 AND 20 MPH...PLUS RELATIVE HUMIDITY VALUES APPROACHING 20 PERCENT COULD LEAD TO BORDERLINE ELEVATED FIRE WEATHER CONDITIONS IN THE WESTERN PANHANDLES TOMORROW. HOWEVER...STILL SOME UNCERTAINTY IN THE CONDITION OF THE FUELS TOMORROW...AS THE WESTERN PANHANDLES HAVE THE BEST CHANCE FOR RAIN TONIGHT. THE DAY OF BIGGEST CONCERN IS WEDNESDAY AS WIDESPREAD SOUTHERLY WINDS OF 20 TO 30 MPH AND RELATIVE HUMIDITY VALUES OF 5 TO 15 PERCENT WILL BE POSSIBLE. THUS...EXPECT ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS FOR ANY LOCATIONS THAT DO NOT RECEIVE SIGNIFICANT RAINFALL TONIGHT. EXPECT LIGHTER WINDS AND COOLER CONDITIONS FROM THURSDAY THROUGH SATURDAY...PRECLUDING ANY ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS. JOHNSON && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 11
Hazardous weather outlook, May 21, 3:33 PM CDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 333 PM CDT MON MAY 21 2012 OKZ001>003-TXZ001>020-221100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 333 PM CDT MON MAY 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE WESTERN OKLAHOMA AND TEXAS PANHANDLES THROUGH LATE THIS EVENING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN PANHANDLES THROUGH 11 PM CDT. THE PRIMARY HAZARDS ARE HAIL UP TO THE SIZE OF HALF DOLLARS...AND STRONG WINDS. FOR THE REST OF THE REGION...THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT...THOUGH THEY SHOULD REMAIN BELOW SEVERE LEVELS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. INCREASING SOUTHWESTERLY WINDS...AND DRY CONDITIONS COULD LEAD TO ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ON WEDNESDAY FOR ANY LOCATIONS IN THE PANHANDLES THAT DO NOT RECEIVE SIGNIFICANT RAINFALL TONIGHT. THUNDERSTORMS ARE POSSIBLE OVER THE WESTERN AND CENTRAL PANHANDLES SATURDAY THROUGH SUNDAY. SOME OF THE STORMS THROUGH THIS PERIOD COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE WESTERN PANHANDLES THIS EVENING. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ON WEDNESDAY. JOHNSON
In the hours before
Special weather statement, May 21, 7:56 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 756 PM CDT MON MAY 21 2012 TXZ001-006-220145- DALLAM TX-HARTLEY TX- 756 PM CDT MON MAY 21 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 845 PM CDT FOR HARTLEY AND DALLAM COUNTIES. AT 750 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF WARE...OR ABOUT 14 MILES WEST OF DALHART...MOVING EAST AT 20 MPH. HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE. JC
Special weather statement, May 21, 8:10 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 810 PM CDT MON MAY 21 2012 TXZ011-220200- OLDHAM TX- 810 PM CDT MON MAY 21 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 900 PM CDT FOR OLDHAM COUNTY. AT 804 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 10 MILES NORTH OF ADRIAN...OR ABOUT 16 MILES NORTHWEST OF VEGA...MOVING EAST AT 10 MPH. HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE. JC
Local storm report, May 21, 8:21 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
821 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL 12 N ADRIAN 35.45N 102.66W
05/21/2012 E1.00 INCH OLDHAM TX PUBLIC
HAIL COMPLETELY COVERING THE GROUND. 0.64 INCHES OF
RAIN
&&
EVENT NUMBER AMA1200406
SFJLocal storm report, May 21, 8:48 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
848 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TORNADO 5 NW ADRIAN 35.33N 102.73W
05/21/2012 OLDHAM TX STORM CHASER
&&
EVENT NUMBER AMA1200407
ABMLocal storm report, May 21, 8:51 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
851 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL ADRIAN 35.28N 102.66W
05/21/2012 E1.75 INCH OLDHAM TX LAW ENFORCEMENT
&&
EVENT NUMBER AMA1200408
SFJLocal storm report, May 21, 8:52 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
852 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM HAIL 1 S ADRIAN 35.28N 102.66W
05/21/2012 E1.75 INCH OLDHAM TX BROADCAST MEDIA
ALONG I40
&&
EVENT NUMBER AMA1200409
SFJThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:10 PM CDT | Areal Flood Advisory | AMA | Oldham | 3 hr |
| May 21, 8:15 PM CDT | Severe Thunderstorm Warning | AMA | Oldham | 60 min |
| May 21, 8:39 PM CDT | Tornado Warning | AMA | Deaf Smith, Oldham | 51 min |
| May 21, 9:45 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham, Potter, Randall | 60 min |
| May 21, 10:00 PM CDT | Areal Flood Warning | AMA | Oldham | 8 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.